Science
toolbar
October 24, 2000

E-mail This Article
 

Cases: Easy Answer May Not Be the Right One

By HOWARD MARKEL, M.D.

 
Related Articles
Health Columns
Children's Health
Behavior
The New York Times on the Web: Science/Health

Forum
Join a Discussion on Women's Health


About the Author

Dr. Markel is an associate professor of pediatrics and communicable diseases and of history at the University of Michigan.



Steve is a 17-year-old with a scraggly goatee, a propensity to wear Grateful Dead T- shirts and a strange medical complaint. A few months earlier, in response to symptoms of clinical depression, I had placed him on Prozac, a selective serotonin reuptake inhibitor, known as S.S.R.I.

Although he no longer complained of sadness, poor concentration and boredom, the problems that gave occasion to his being prescribed Prozac, he was now experiencing frequent disturbances of color and occasional moments when people he was looking at transformed into cartoonlike figures.

Unfortunately, I paid too little attention to his complaint and reflexively reached for my prescription pad to switch his medication from Prozac to Zoloft, the equivalent of switching from Coke to Pepsi, hoping that a different S.S.R.I. might solve the problem. Because these episodes weren't particularly distressing to Steve, we agreed to see each other within a month. But my therapeutic intervention accomplished nothing, and, again, I switched him to still another S.S.R.I.

At a later visit, Steve admitted that until seven months ago, when he was caught selling pot at his high school, he had been a "garbagehead." In teenage parlance this means that whatever drug he came in contact with alcohol, marijuana, Ecstasy, over-the-counter cold remedies, you name it Steve consumed it, and often daily.

But for the past few years, his drug of choice was LSD. Until he was arrested and required to enroll in a strict drug abstinence program, Steve tripped weekly. When we met, he had been clean for about five months but the episodes he was complaining about reminded him of "when I was tripping on acid."

Doctors who treat adolescents deal with drug abuse almost as often as other pediatricians encounter ear infections; but Steve's LSD use was particularly troubling because, like many physicians, I had little experience recognizing or treating the problems that can result from it. Indeed, before meeting Steve, LSD was more of historical interest to me than practical or clinical value: a quaint relic from the flower-power era of the late 1960's and early 70's.

As a matter of fact, LSD is again emerging as a serious concern to pediatricians and parents alike. According to the Monitoring the Future Study conducted by the University of Michigan's Institute for Social Research, the rates of lifetime, annual and current use of LSD among 8th, 10th and 12th graders have gradually increased since 1990.

Although LSD use reached its peak in 1996, during 1999, about 12 percent of American high school seniors used LSD at least once and more than 8 percent of them used it at least annually. More alarming, about 3 percent of these young adults tripped monthly.

There are many reasons to avoid LSD, but one of the most distressing side effects that can result from its chronic abuse is the flashback syndrome. Flashbacks are recurrent hallucinatory episodes that are not associated with the presence of the drug in the brain and may occur months to years after stopping its use. I wondered if this phenomenon might explain Steve's problem.

In the weeks that followed I began to inquire more closely about the LSD use of other patients I treated for depression with S.S.R.I.'s. Soon enough three more teenagers admitted to having used LSD and while none of them had used the hallucinogen for many months, all began to experience flashbacks only after initiating treatment with an S.S.R.I. agent. One patient, an 18-year-old named Lisa, described a few flashbacks that, unlike Steve's almost humorous experiences of watching his teachers transform into Pokemon characters, were upsetting and debilitating. When I queried these teenagers why they had not complained to me before about the flashbacks, each had the same response: you never asked!

Concerned about these four teenagers, I left my clinic one evening and headed straight for the stacks of the medical library. When armed with a novel clinical experience this can be one of the most exciting places on earth for a doctor to conduct a game of medical detective. Before the night was over, a Eureka-like moment was to be had.

Serotonin reuptake inhibitors, as their name implies, prevent the reabsorption of this neurotransmitter from the synapse, the gaps between two neurons that rely on chemicals like serotonin, dopamine and norepinephrine to communicate with one another. Although the exact mechanism for depression remains unclear, many students of psychiatry say a central role may be played by abnormally low levels of serotonin in the brains of depressed people. This theory is supported by the miraculous impact S.S.R.I.'s have had on millions of Americans who suffer from what the ancient physicians called melancholia.

Excitedly leafing through the literature on LSD, I learned that the hallucinogen not only increases serotonin levels in the brain, it also has a special affinity for many of the same neuroreceptors. The likely mechanism, then, for my patients' new onset of flashbacks was that the S.S.R.I. agents I prescribed were not only yielding an increased concentration of serotonin in their central nervous systems but were also overstimulating their serotonin receptors. Within months of discontinuing the S.S.R.I.'s, all of the teenagers' flashbacks ended but could return unpredictably. Happily, these teenagers all, thus far, remain clean and sober and free of depression.

After consulting with several pharmacologists who specialized in the effects of LSD on the brain, we presented these four teenagers' cases to my colleagues and ultimately published their cases in The Journal of Pediatrics to alert others who care for adolescents with a history of both depression and LSD abuse. But for me these exercises were more a lesson in humility than a proud accomplishment.

Steve and other patients who experienced flashbacks, perhaps as a result of prescriptions, taught me two valuable clinical lessons: a simple solution to a complex problem has the potential to worsen things; and, often a patient hands you the correct answer but the key is figuring out the right question.


E-mail This Article
 


Ask questions about Nutrition, Health, Science News and more. Get answers and tell other readers what you know, in Abuzz, new from The New York Times.
 
 

Home | Site Index | Site Search | Forums | Archives | Shopping

News | Business | International | National | New York Region | NYT Front Page | Obituaries | Politics | Quick News | Sports | Science | Technology/Internet | Weather
Editorial | Op-Ed

Features | Arts | Automobiles | Books | Cartoons | Crossword | Games | Job Market | Living | Magazine | Real Estate | Travel | Week in Review

Help/Feedback | Classifieds | Services | New York Today

Copyright 2000 The New York Times Company

Click Here to go to GolfDigest.com